Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 122, NWS Birmingham, AL

May 12, 2001Chambers County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 12, 2001, 2:30 PM CDT for Chambers County, Alabama. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 12, 2001, 2:30 PM CDT (19:30 UTC)
Expired
May 12, 2001, 3:00 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chambers County, AL

What was reported inside it

TimeReportWhereRemark
May 12, 2:59 PM CDTHail 0.75Milltown, ALPenny size hail fell in Milltown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 121930
SVRBHM
ALC017-122000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMBERS COUNTY IN ALABAMA

* UNTIL 300 PM CDT

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MILLTOWN OR 11 MILES NORTHWEST OF 
  LAFAYETTE...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
CHAMBERS COUNTY.

HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED WITH THIS STORM. IF YOU
ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3311 8540 3305 8564 3277 8539 3292 8519

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:29 AM CDT, 11 hours 1 minute earlier.

Area forecast discussion, May 12, 3:29 AM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
329 AM CDT SAT MAY 12 2001

CURRENT WX...CLOUD TOPS ASSOCIATED WITH SMALL CONVECTIVE SYSTEM OVER
TN VLY WERE WARMING.  OUTFLOW BOUNDARY HAS HELPED SET OFF NEW
CONVECTION FROM FAYETTE COUNTY TO ST. CLAIR COUNTY.  AIR MASS REMAINS
MOIST AND UNSTABLE OVER FORECAST AREA OUT AHEAD OF APPROACHING COLD
FRONT.

NEXT TWO DAYS...AN UPPER-LEVEL TROF WILL SHARPEN OVER THE EASTERN
U.S...AS SEVERAL SHORT WAVES DIG SOUTHEASTWARD.  MODELS INDICATE
SOME WEAK QUASI-GEOSTROPHIC UPWARD FORCING IN THE MID TROPOSPHERE
OVER NORTH HALF OF FORECAST AREA THIS MORNING...MOVING
SOUTHEASTWARD WITH TIME.  NGM AND AVN MODELS PROJECT STRONGER UPWARD
FORCING AND MAINTAIN IT FARTHER NORTH TODAY THAN DOES THE ETA
MODEL.  SUBSIDENCE TAKES OVER ON SUNDAY  EXPECT BEST INSTABILITY
AND BOUNDARY LAYER MOISTURE CONVERGENCE WILL SHIFT TO CENTRAL AND
SOUTH ALABAMA BY THIS AFTERNOON...ALONG WITH A PREFRONTAL TROF.
GHCC MM5 MODEL DEVELOPS LINE OF CONVECTION AHEAD OF COLD FRONT OVER
NORTH AL EARLY THIS AFTERNOON.  THUNDERSTORMS SHOULD MOVE TO THE
SOUTHEAST 10 TO 20 KTS THIS AFTERNOON.

EXTENDED PERIOD...LATEST MRF INDICATES ANOTHER COLD FRONT...
ASSOCIATED WITH CLOSED UPPER LOW OFF CAPE COD...WILL MOVE SOUTH
ACROSS FORECAST AREA ON WEDNESDAY.  WILL MENTION SHOWERS ON
WEDNESDAY.  (70)

HSV 078/051 076/052 082 4000
BHM 082/054 077/051 083 5100
MGM 085/058 081/052 084 5200

.BHM...NONE.

In the hours before

Special weather statement, May 12, 1:30 PM CDT, 1 hour before
ALZ001>038-040>050-122200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT MAY 12 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A LINE OF SCATTERED THUNDERSTORMS...DEVELOPING ALONG LINE FROM
TUSCALOOSA...TO CALERA...TO TALLADEGA...WILL MOVE SOUTH THROUGH
CENTRAL ALABAMA THROUGH THIS EVENING...AHEAD OF A COLD FRONT MOVING
THROUGH ALABAMA.  WITH GOOD MOISTURE...AND INSTABILITY IN PLACE|
AHEAD OF THE FRONT...MOST STORMS WILL BE STRONG...WITH ISOLATED
SEVERE HAIL OR WIND GUSTS NEAR 60 MILES AN HOUR POSSIBLE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:49 PM CDTSevere Thunderstorm WarningBMXHale, Tuscaloosa26 min
May 12, 1:57 PM CDTSevere Thunderstorm WarningBMXClay, Tallapoosa33 min
May 12, 2:10 PM CDTSevere Thunderstorm WarningBMXCoosa35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.